Thunderstorm Wind, Mitchell
- When
- May 11, 11:15 AM CST
- Where
- Mitchell County, 5.55 mi S of Beloit
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.390, -98.110
Wind gust was estimated at 60 mph.
Although the bulk of severe weather focused to the north across South Central Nebraska on this Wednesday afternoon, parts of North Central Kansas got in on some of the early action, mainly during the noon hour. This occurred as a nearly solid line of strong to severe thunderstorms oriented in a west-northwest to east-southeast fashion lifted north across the area, with the greatest impacts…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although the bulk of severe weather focused to the north across South Central Nebraska on this Wednesday afternoon, parts of North Central Kansas got in on some of the early action, mainly during the noon hour. This occurred as a nearly solid line of strong to severe thunderstorms oriented in a west-northwest to east-southeast fashion lifted north across the area, with the greatest impacts across Mitchell and Jewell Counties. Reports from these counties included estimated wind gusts to 60 MPH and hail up to quarter size. This line of storms first entered the area late in the morning, gradually gaining strength as it moved north out of southwest and central Kansas.
The primary driving force for severe weather was a powerful, negatively tilted mid and upper level low pressure system centered over Colorado. At the surface, a fairly well-defined quasi-stationary front extended across the region from southeast Colorado to east-central Nebraska, with a few areas of low pressure along it. This surface front marked a sharp division in instability, with mid-day mixed-layer CAPE values across eastern portions of North Central Kansas into the 1500-2000 J/kg range. Deep layer vertical wind shear on the order of 30-40 knots was also present, making the environment conducive to severe storm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 11, 10:12 AM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1112 AM CDT WED MAY 11 2011 .DISCUSSION...UPDATED THE FORECAST THIS MORNING TO ACCOUNT FOR A DIFFERENT ORIENTATION OF THE SURFACE FRONT TO MORE OF A NORTHEAST TO SOUTHWEST DIRECTION. THIS FRONT WILL SLOWLY ROTATE TO THE WEST AS THE SURFACE LOW PULLS TO THE EAST OUT OF COLORADO INTO KANSAS. THE FIRST MAJOR WAVE OF STORMS IS MOVING UP THROUGH KANSAS AND WILL PROBABLY BE IN THE EXTREME SOUTHERN CWA JUST BEFORE NOON. && .AVIATION...UPDATED THE FORECAST TO ACCOUNT FOR LOWER STRATUS HANGING AROUND NORTH OF A SURFACE FRONT. ALSO...WIND HAS A MORE EAST COMPONENT THAN THE ORIGINAL FORECAST. && .PREV DISCUSSION... /ISSUED 546 AM CDT WED MAY 11 2011/ AVIATION...12Z KGRI TAF. THERE HAVE BEEN A FEW THUNDERSTORMS TO THE NORTH OF KGRI EARLY THIS MORNING...BUT EXPECT THAT MOST OF THESE SHOULD REMAIN NORTH OF THE AIRPORT. THE BETTER CHANCES FOR THUNDERSTORMS WILL COME INTO THE AREA BY MID AFTERNOON THANKS TO A WARM FRONT THAT WILL BE NEAR BY. WILL CONTINUE TO SHOW A PROB30 FOR THUNDERSTORMS IN THE AFTERNOON AND EVENING AND IT IS DIFFICULT TO PINPOINT WHEN EXACTLY THESE THUNDERSTORMS WILL MOVE THROUGH. CLOUDS WILL BE CHALLENGING TO FORECAST TODAY AND COULD SEE MVFR CEILINGS FOR MUCH OF THE MORNING. WINDS WILL ALSO BE TRICKY WITH THE FRONTAL BOUNDARY VERY NEAR KGRI. BELIEVE THAT THE FRONT WILL TRACK SOUTH OF KGRI EARLY THIS MORNING AND THEN WASH OUT AND SLIP BACK TO THE NORTH OF KGRI BY AFTERNOON. THIS WILL TURN THE WINDS TO A MORE NORTH NORTHEAST DIRECTION EARLY THIS MORNING AND THEN TRANSITION BACK TO SOUTHEASTERLY ONCE THE FRONT HEADS BACK NORTH OF KGRI. PREV DISCUSSION... /ISSUED 326 AM CDT WED MAY 11 2011/ DISCUSSION...MAIN FORECAST CONCERN WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEAST NEBRASKA AND WESTERN NEBRASKA. BOTH OF THESE AREAS OF THUNDERSTORMS ARE GENERALLY ALONG OR TO THE NORTH OF A WARM FRONT STRETCHING FROM THE SURFACE LOW IN SOUTHEAST COLORADO TO NORTHERN IOWA. THERE REMAINS A FEW DIFFERENCES BETWEEN THE MODELS THOUGH THEY ARE FAIRLY MINOR. THE MAIN DIFFERENCE IS THAT THE GFS IS FURTHER NORTH WITH THE SYSTEM THAT WILL BE AFFECTING THE AREA. EVEN WITH THIS DIFFERENCE...THE END RESULT WILL BE SIMILAR. AN UPPER LEVEL LOW WILL MOVE INTO THE CENTRAL PLAINS TODAY AND CONTINUE TO MOVE THROUGH THE AREA THROUGH FRIDAY. AS THE UPPER LOW MOVES THROUGH...A SURFACE LOW WILL MOVE THROUGH KANSAS. A WARM FRONT WILL EXTEND TO THE EAST OR NORTHEAST FROM THE LOW WITH A DRY LINE TO THE SOUTH. THIS MORNING THERE WILL BE A POSSIBILITY OF SOME THUNDERSTORMS ACROSS THE AREA...BUT THESE SHOULD BE ALONG AND TO THE NORTH OF THE WARM FRONT IN SOME WARM/MOIST ADVECTION OVER THE WARM FRONT. BY AFTERNOON THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE WARM FRONT NEAR THE SURFACE LOW AS ENERGY FROM THE UPPER LOW MOVES INTO THE AREA. THUNDERSTORMS WILL SPREAD ACROSS THE AREA THIS AFTERNOON AND INTO THE EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE SOUTH AND EASTERN PARTS OF THE FORECAST AREA NEAR THE WARM FRONT. DURING THE EVENING THE WARM FRONT LIFTS A LITTLE TO THE NORTH AND THE THUNDERSTORM CHANCES WILL BE BETTER FURTHER NORTH. BY LATE TONIGHT THE MUCAPE DIMINISHES AND THUNDERSTORMS WILL BECOME MORE ISOLATED. THURSDAY MORNING THERE IS A DRY SLOT THAT MOVES ACROSS THE EASTERN PART OF THE AREA...BUT THERE COULD BE A FEW SHOWERS. AS THE UPPER LOW MOVES TO THE EAST THURSDAY AFTERNOON AND EVENING THE CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVE BACK INTO THE AREA WITH A LITTLE BIT OF WRAP AROUND PRECIPITATION. FINALLY ON FRIDAY THE UPPER LOW MOVES TO THE EAST AND PRECIPITATION SHOULD GRADUALLY MOVE OUT OF THE AREA. MADE FEW CHANGES TO SATURDAY AND BEYOND. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATES...HEINLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 506 AM CDT WED MAY 11 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 121200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 506 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND EVENING. HAIL TO THE SIZE OF GOLF BALLS AND THUNDERSTORM WIND GUSTS TO 60 MPH WILL BE THE PRIMARY THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING FOR PORTIONS OF NORTH CENTRAL KANSAS SOUTH OF A LINE FROM PHILLIPSBURG TO BELOIT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 852 AM CDT WED MAY 11 2011 NEZ064-111430- YORK NE- 852 AM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR YORK COUNTY UNTIL 930 AM CDT... AT 848 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HENDERSON...OR 9 MILES SOUTHWEST OF YORK... MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... YORK... BRADSHAW... BENEDICT... THAYER... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 342 AND 356. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4070 9760 4070 9782 4104 9783 4104 9743 TIME...MOT...LOC 1352Z 188DEG 13KT 4080 9773 BRYANT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1146 AM CDT WED MAY 11 2011
KSZ018-019-111715-
MITCHELL KS-OSBORNE KS-
1146 AM CDT WED MAY 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND EASTERN OSBORNE
COUNTIES UNTIL 1215 PM CDT...
AT 1140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LUCAS...OR 38 MILES SOUTHWEST OF BELOIT...
MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BELOIT...
HUNTER...
OSBORNE...
TIPTON...
VICTOR...
GLEN ELDER...
CAWKER CITY...
DOWNS...
PORTIS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3913 9875 3957 9877 3955 9797 3922 9800
3921 9848 3913 9849
TIME...MOT...LOC 1646Z 214DEG 35KT 3913 9857
BRYANTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1207 PM CDT WED MAY 11 2011 KSZ007-111730- JEWELL KS- 1207 PM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR JEWELL COUNTY UNTIL 1230 PM CDT... AT 1204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORMOSO...OR 25 MILES NORTH OF BELOIT... MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LOVEWELL STATE PARK... WEBBER... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3957 9850 4000 9847 3999 9793 3957 9793 TIME...MOT...LOC 1707Z 196DEG 17KT 3983 9802 BRYANT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1209 PM CDT WED MAY 11 2011 KSZ006-111745- SMITH KS- 1209 PM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SMITH COUNTY UNTIL 1245 PM CDT... AT 1204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GAYLORD...OR 26 MILES EAST OF PHILLIPSBURG...MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CEDAR... ATHOL... SMITH CENTER... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3999 9904 4000 9872 3958 9875 3960 9899 TIME...MOT...LOC 1709Z 178DEG 18KT 3965 9886 FAY
The Grand Island radar (KUEX), 107 km away, was scanning. The volume nearest the first event began at 17:13 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gust was estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298333, 298334, 298335, 298336.